Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 34, NWS El Paso, TX

May 9, 20088 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at May 9, 2008, 6:35 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 9, 2008, 2:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2008, 6:35 AM MDT (12:35 UTC)
In effect from
May 9, 2008, 2:00 PM MDT
Expired
May 9, 2008, 10:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4037 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 091235
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
635 AM MDT FRI MAY 9 2008

...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

.LOW PRESSURE ALOFT WILL MOVE ACROSS THE CENTRAL AND SOUTHERN
ROCKIES TODAY...TIGHTENING SURFACE PRESSURE GRADIENTS AND THUS 
STRENGTHENING WINDS FOR THIS AFTERNOON. WESTERLY WINDS WILL BECOME
BREEZY TO WINDY THIS AFTERNOON WITH SUSTAINED SPEEDS OF 20 TO 25
MPH AND GUSTS OF 30 TO 35 MPH. WARM TEMPERATURES AND DRY AIR WILL
DROP AFTERNOON RELATIVE HUMIDITY BELOW 10 PERCENT MOST AREAS. THESE
CONDITIONS...COMBINED WITH VERY HIGH TO EXTREME FIRE DANGER...WILL
CREATE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
AND EVENING ACROSS SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST
TEXAS.

NMZ110>113-TXZ055-056-092045-
/O.UPG.KEPZ.FW.A.0032.080509T1800Z-080510T0400Z/
/O.NEW.KEPZ.FW.W.0034.080509T2000Z-080510T0400Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
635 AM MDT FRI MAY 9 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 10 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUST OF 30 TO 35
MPH THIS AFTERNOON AND EVENING. RELATIVE HUMIDITY WILL DROP BELOW
10 PERCENT MOST LOCATIONS...AND FIRE DANGER IS EXPECTED TO REMAIN
VERY HIGH TO EXTREME.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

PARK
1 follow-up statement
000 
WWUS84 KEPZ 091844
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1244 PM MDT FRI MAY 9 2008

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
SOUTH-CENTRAL AND SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS...

.LOW PRESSURE ALOFT WILL MOVE ACROSS THE CENTRAL AND SOUTHERN
ROCKIES TODAY...TIGHTENING SURFACE PRESSURE GRADIENTS AND THUS
STRENGTHENING WINDS FOR THIS AFTERNOON. WESTERLY WINDS WILL
BECOME BREEZY TO WINDY THIS AFTERNOON WITH SUSTAINED SPEEDS OF
20 TO 25 MPH AND GUSTS OF 30 TO 35 MPH. WARM TEMPERATURES AND DRY
AIR WILL DROP AFTERNOON RELATIVE HUMIDITY BELOW 10 PERCENT MOST
AREAS. THESE CONDITIONS...COMBINED WITH VERY HIGH TO EXTREME FIRE
DANGER...WILL CREATE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON AND EVENING ACROSS SOUTHERN AND SOUTHWEST NEW
MEXICO AND FAR WEST TEXAS. STRONG WINDS ARE EXPECTED ACROSS THE
SACRAMENTO MOUNTAINS AGAIN SATURDAY BUT WILL NOT LIKELY REACH
CRITICAL FIRE WEATHER CRITERIA OVER THE REST OF THE AREA.

NMZ113-100245-
/O.NEW.KEPZ.FW.A.0033.080510T1800Z-080511T0200Z/
/O.CON.KEPZ.FW.W.0034.080509T2000Z-080510T0400Z/
CAPITAN AND SACRAMENTO MOUNTAINS-
1244 PM MDT FRI MAY 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR THE SACRAMENTO MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SATURDAY EVENING. A RED FLAG WARNING REMAINS IN
EFFECT UNTIL 10 PM MDT THIS EVENING. 

SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUST OF 30 TO
35 MPH THIS AFTERNOON AND EVENING. RELATIVE HUMIDITY WILL DROP
BELOW 10 PERCENT MOST LOCATIONS...AND FIRE DANGER IS EXPECTED TO
REMAIN VERY HIGH TO EXTREME.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

NMZ110>112-TXZ055-056-100245-
/O.CON.KEPZ.FW.W.0034.080509T2000Z-080510T0400Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
1244 PM MDT FRI MAY 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING... 

SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUST OF 30 TO
35 MPH THIS AFTERNOON AND EVENING. RELATIVE HUMIDITY WILL DROP
BELOW 10 PERCENT MOST LOCATIONS...AND FIRE DANGER IS EXPECTED TO
REMAIN VERY HIGH TO EXTREME.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

PARK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 9, 3:27 AM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 9, 3:27 AM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
327 AM MDT FRI MAY 9 2008

.SYNOPSIS...
A DRY WESTERLY FLOW WILL CONTINUE THROUGH SATURDAY WITH BREEZY TO
WINDY CONDITIONS EXPECTED IN THE AFTERNOON AND EARLY EVENING. MID
AND HIGH LEVEL CLOUDS WILL MOVE OVER THE AREA TODAY AND TONIGHT.
A COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY...LOWERING
TEMPERATURES AND WIND SPEEDS. AN APPROACHING UPPER LEVEL TROUGH
WILL MOVE TOWARD THE STATE MONDAY AND TUESDAY...RESULTING IN A
POTENTIAL FOR STRONG WINDS AND BLOWING DUST FOR MONDAY AND
TUESDAY. A COOLER WEATHER PATTERN WILL BE POSSIBLE NEXT WEDNESDAY
AND THURSDAY.

&&

.DISCUSSION...
THE FORECAST REMAINS ON TRACK THROUGH THE FIRST PART OF NEXT WEEK
WITH A WESTERLY FLOW PATTERN ALOFT AND PERSISTENT DRY CONDITIONS
AT THE SURFACE. FOR TODAY MID AND HIGH LEVEL MOISTURE FROM THE
PACIFIC WILL STREAM OVER THE STATE TODAY...INCREASING CLOUDINESS
ACROSS THE REGION. LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN DRY
WITH NO PRECIPITATION EXPECTED. WEST TO SOUTHWEST WINDS WILL
INCREASE INTO THE BREEZY TO WINDY CATEGORY AGAIN THIS AFTERNOON.
SKIES WILL BE MORE CLEAR ON SATURDAY AS THE HIGH LEVEL MOISTURE
SHIFTS EAST. WINDS WILL INCREASE INTO THE BREEZY-WINDY CATEGORY
AGAIN IN THE AFTERNOON.

A COLD FRONT WILL PUSH INTO THE AREA FROM THE EAST SATURDAY NIGHT
AND EARLY SUNDAY. WINDS WILL SHIFT AROUND FROM TO THE EAST AND
WILL NOT BE AS STRONG. DAY TIME TEMPERATURES WILL BE 5 YO 6
DEGREES COOLER ON SUNDAY AS WELL. ON MONDAY...A LARGE UPPER LEVEL
TROUGH WILL MOVE OUT OF THE PACIFIC NORTHWEST TOWARD THE STATE...
LARGELY DUE TO A HIGHLY AMPLIFIED RIDGE ALONG THE WEST COAST. AS
THE SYSTEM APPROACHES...THE FLOW ALOFT WILL STRENGTHEN AND THE
PRESSURE GRADIENT AT THE SURFACE...RESULTING IN A POTENTIAL FOR
STRONG WINDS AND BLOWING DUST BY MONDAY AFTERNOON. THE TROUGH WILL
CONTINUE TO APPROACH THE STATE ON TUESDAY WITH CONTINUED STRONG
WINDS EXPECTED.

LATEST MODEL RUNS HAVE THE SYSTEM MOVING THE STATE TUESDAY NIGHT
AND WEDNESDAY WITH A SLIGHT POSSIBILITY OF PRECIP FOR THE NORTHERN
ZONES. MODELS HAVE BEEN HIGHLY VARIABLE BETWEEN RUNS ON THIS
SCENARIO WITH ANY OUTCOME UNCERTAIN FOR THE WEDNESDAY AND BEYOND
TIME FRAME. THE AMPLIFIED RIDGE ALONG THE WEST COAST LOOKS TO
REMAIN IN PLACE WITH A PRIMARILY NORTHERLY FLOW PROJECTED FOR THE
REGION. SHOULD THIS OCCUR...A COOLER PATTERN WILL BE POSSIBLE WITH
SOME SHORT WAVE TROUGHS AND SYSTEMS MOVING OVER THE AREA FOR AN
UNSETTLED WEATHER PATTERN. AT THIS TIME WILL KEEP LONG RANGE
FORECAST CONSERVATIVE AND DRY UNTIL THE MODELS STABILIZE AROUND A
CONSISTENT SOLUTION.

&&

.AVIATION...VALID 09/12Z-10/12Z
VFR CONDITIONS EXPECTED THROUGH THE VALID PERIOD. MODERATE
TURBULENCE...ESPECIALLY NEAR MOUNTAINS THIS AFTERNOON AND EVENING
DUE TO STRONG LOW LEVEL WINDS.

&&

.FIRE WEATHER...
A STRONG WESTERLY FLOW PATTERN WILL MAINTAIN DRY CONDITIONS FOR
THE NEXT SEVERAL DAYS. MID AND HIGH LEVEL MOISTURE AND CLOUDS WILL
STREAM OVER THE AREA TODAY...WHILE LOWER LEVELS REMAIN DRY WITH
LOW RELATIVE HUMIDITIES EXPECTED TO PERSIST. WINDS WILL INCREASE
AGAIN THIS AFTERNOON WITH A POTENTIAL FOR RED FLAG CRITERIA BEING
MET THIS AFTERNOON AND EVENING. WINDS WILL INCREASE AGAIN ON
SATURDAY WITH CONTINUED VERY DRY CONDITIONS. A FRONT WILL MOVE
INTO THE AREA FROM THE EAST ON SUNDAY...LOWERING TEMPERATURES AND
WIND SPEEDS AND BRINGING A LITTLE MOISTURE TO THE EASTERN PORTIONS
OF THE FORECAST AREA. STRONG SOUTHWESTERLY WINDS WILL RETURN ON
MONDAY AND TUESDAY WITH VERY DRY CONDITIONS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 89  62  89  59  87 /   0   0   0   0   0
SIERRA BLANCA TX        86  59  86  57  81 /   0   0   0   0   0
LAS CRUCES              88  58  89  55  87 /   0   0   0   0   0
ALAMOGORDO              88  56  88  53  82 /   0   0   0   0   0
CLOUDCROFT              66  39  67  39  62 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   87  54  87  54  86 /   0   0   0   0   0
SILVER CITY             80  46  80  48  79 /   0   0   0   0   0
DEMING                  88  55  88  54  87 /   0   0   0   0   0
LORDSBURG               88  54  88  53  88 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     NMZ110>113.

TX...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     TXZ055-056.

&&

04/04
Hazardous weather outlook, May 9, 6:35 AM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
635 AM MDT FRI MAY 9 2008

NMZ022>025-030>032-TXZ055-056-101245-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
635 AM MDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO WINDY
CONDITIONS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO WINDY
CONDITIONS WILL OCCUR SATURDAY AFTERNOON AND EVENING. AN
APPROACHING LOW PRESSURE SYSTEM WILL HELP INCREASE WINDS ON MONDAY
AND TUESDAY WITH STRONG WIND GUSTS AND BLOWING DUST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:44 PM MDTFire Weather WatchEPZLincoln, Otero18 hr

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.